News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Dehydration causing confusion?


 Chloe777 - Sun Nov 16, 2003 9:21 am

My sister has been acting very strangely lately. This is the second episode I have witnessed of this kind, but I've been told about it. She has interstitial pneumonitis and a blood clot in her lung for which she takes Coumadin and prednisone. She also drinks about 8 liters of diet soda per day and smokes 4 packs of cigarettes. I haven't been able to pin down a medication that might be causing this (although she takes Methadone for pain control, but this happened once when she wasn't on that), so I thought it may be the excessive diuretic in the soda. She's also incontinent of urine and soaks her bed almost every night, so her output is pretty large. I can't get her to drink anything besides the diet sodas. Should I take her to the hospital for IV fluids? I tried a pinch test, but I couldn't really tell that way because she has quite a bit of edema and and Cushingoid symptoms from the prednisone. She's been on high doses of that for a while for the lung disease. Anyway, she's VERY delusional, telling me about things that never happened and looking for people who aren't here. She can't remember what day it is and is constantly worrying about how she'll get to her next doctor's appointment. During the last episode, she caught a roll of paper towels on fire while she was trying to cook and didn't even realize they were burning. They were right beside her. As you can imagine, this is a bit concerning. She's come out of it before, but I don't know what caused the resolution. It is obviously transient. She's also complaining of headaches.

Anyway, I'm sorry this is so long. I would appreciate any advice you could give ASAP.

Thanks!
 Dr. Tamer Fouad - Mon Nov 17, 2003 11:46 am

User avatar Chloe,
What dose of predinisone is she on and for how long? Have you checked your sisters blood sugar levels recently? Prednisone, although rarely, can lead to hallucinations (<1%). It can also lead to electrolyte imbalance.

However, it is clear that there maybe another underlying psychiatric element. I suggest you refer her to a psychiatrist who may request a few investigations first to exclude any medical (as opposed to psychiatric) cause.

Regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here